Alert archive / Louisiana / Flash Flood Warnings in 2018

Flash Flood Warning 12, NWS New Orleans, LA

August 17, 2018Orleans Parish, Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Aug 17, 2018, 11:09 AM CDT for Orleans Parish, Saint Bernard Parish, Louisiana. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2018, 11:09 AM CDT (16:09 UTC)
Expired
Aug 17, 2018, 12:13 PM CDT
In force
64 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Orleans Parish, LA, Saint Bernard Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2179 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2179 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

192 
WGUS54 KLIX 171609
FFWLIX
LAC071-087-171815-
/O.NEW.KLIX.FF.W.0012.180817T1609Z-180817T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
1109 AM CDT FRI AUG 17 2018

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  West central St. Bernard Parish in southeastern Louisiana...
  Southwestern Orleans Parish in southeastern Louisiana...

* Until 115 PM CDT.

* At 1109 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  New Orleans, Chalmette, East New Orleans, Meraux, Arabi, Terrytown,
  Violet and Lakefront Airport.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 2992 9004 3004 9005 3003 9003 3005 9003
      3004 9002 3010 8991 3002 8988 2992 8988

$$
1 follow-up statement
759 
WGUS74 KLIX 171713
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
1213 PM CDT FRI AUG 17 2018

LAC071-087-171722-
/O.CAN.KLIX.FF.W.0012.000000T0000Z-180817T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Bernard LA-Orleans LA-
1213 PM CDT FRI AUG 17 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL ST. BERNARD AND
SOUTHWESTERN ORLEANS PARISHES IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 2992 9004 3004 9005 3003 9003 3005 9003
      3004 9002 3010 8991 3002 8988 2992 8988

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 9:53 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 17, 9:53 AM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
953 AM CDT Fri Aug 17 2018

.SOUNDING DISCUSSION...
No problems with the flight this morning despite some pre-dawn
thunderstorms about 15 miles west of the station at launch. Very
moist sounding with a precipitable water of 2.23", up from 2.10"
past 12-24 hours. A pretty typical looking profile with moist
lapse rates just above a shallow surface inversion to an elevated
tropopause at 138 mb. Winds light SW 5-10 kt surface to 8500 ft,
then S 5kt to about 21kft, then NE 10-30 kt above through
tropopause. Balloon burst near Pass Manchac and I-55 corridor.

CHAP output on 360K lift from 906mb (most unstable lift for
forecast max temp 89F) shows a very precip efficient outcome.
Precipitation potential 5.90-7.99 inches, with a large percentage
of this already realized in the morning convection in St. Tammany
Parish. Gust potential 21 kt, which was already confirmed at KBTR
in the past hour.  24/RR

&&

.PREV DISCUSSION... /issued 354 AM CDT Fri Aug 17 2018/

SHORT TERM...
Seems to be a very normal summer cycle of sh/ts each day. In the
absence of any synoptic or dynamic system, buoyancy via heating is
the only lift producer. Therefore, development starts during the
early morning hours nearshore where the water temps=convective
temps. The air lifting over the gulf induces sinking air inland
causing stability over land. During the day, this same scenario
occurs from daytime heating inland. The large scale ascent inland
then induces sinking air over the waters causing stability to
increase in those areas. Then the evening comes and the
environment over land is worked over along with no more heating
causing stability to increase over land areas. This is the time
when both areas, marine and land, are relatively stable and sh/ts
decrease to almost zero until the sinking air over the marine
areas stop and the inversion can be destroyed from below which is
by late night into the early morning hours. And this whole cycle
starts again. This should be the case through much of the next
several days. This is ofcourse a crude explanation since there are
many other things taking place within this general scenario.

The extended shows a cold front moving into the deep south. This
is being advertised as an actual "cold" front by the end of next
week. But it is still August. It's not that this has never
occurred but it is rare to keep daytime highs in the mid to upper
80s this time of year along with dp temps in the mid 60s. But it
would be fantastic if it does occur.

AVIATION...

VFR conditions will predominate through the forecast period outside
of convective activity. Already seeing isolated activity over
coastal areas and scattered over coastal waters, so will need to
move mention of convection forward from previous forecast set. Will
probably use TEMPO again today, but forecast soundings aren't quite
as favorable for dounbursts today, compared to yesterday, and will
likely hold off on carrying a TEMPO VRB20G30KT in the 12z forecast
package. Convection likely to weaken or dissipate again in most
areas around 00z. 35

MARINE...

High pressure will remain centered east of the waters through early
next week. As a result, a prevailing onshore flow of 5 to 10 knots
is expected across most of the coastal waters through the period.
The only exception will be over the nearshore waters off the
Mississippi coast where a seabreeze is expected to develop each day.
This could induce some stronger onshore winds of 10 to 15 knots for
a few hours each afternoon across the Mississippi and Chandeleur
Sounds. Seas will range from 1 to 2 feet through the entire period
across all of the waters. Medium range models do depict at least a
brief period of northerly winds at midweek next week with a cold
frontal passage, but no strong winds indicated with this frontal
passage outside of convection. 35

DECISION SUPPORT...

DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe
         or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red =    Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  93  73  92  73 /  50  20  70  20
BTR  93  74  92  75 /  50  20  60  20
ASD  91  76  92  76 /  50  20  60  30
MSY  90  77  92  78 /  50  20  60  30
GPT  90  78  91  77 /  50  30  60  30
PQL  90  76  91  77 /  60  30  60  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Aug 17, 3:31 AM CDT, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
331 AM CDT Fri Aug 17 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-172045-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
331 AM CDT Fri Aug 17 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today into the evening
hours. One or two storms could be strong with gusty winds,
frequent lightning and locally heavy rain. Waterspouts will be
possible over the coastal waters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous thunderstorms are expected each day during
the period, with storms diminishing in number by Wednesday or
Thursday. A few storms could become strong each day, producing
gusty winds, frequent lightning and brief heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 17, 6:08 AM CDT, 5 hours 1 minute before
Special Weather Statement
National Weather Service New Orleans LA
608 AM CDT FRI AUG 17 2018

LAZ040-171145-
St. Tammany-
608 AM CDT FRI AUG 17 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. TAMMANY
PARISH...

At 608 AM CDT, a strong thunderstorm was located near Covington,
moving north at 5 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Covington and Abita Springs.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3038 9003 3040 9015 3054 9014 3051 8994
TIME...MOT...LOC 1108Z 187DEG 6KT 3044 9008
Special weather statement, Aug 17, 8:46 AM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service New Orleans LA
846 AM CDT FRI AUG 17 2018

LAZ047-048-171415-
West Baton Rouge-East Baton Rouge-
846 AM CDT FRI AUG 17 2018

...CLUSTERS OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WEST
BATON ROUGE AND WESTERN EAST BATON ROUGE PARISHES...

At 839 AM CDT, clusters of showers and thunderstorms will track
north across West and East Baton Rouge parishes during this morning
commute. Motorists will encounter periods of heavy rainfall that
will likely reduce visibilities on Interstate 10 around and west of
Baton Rouge.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Baton Rouge, Zachary, Baker, Port Allen, Brusly, Westminster,
Merrydale, Brownfields, Greenwell Spring, Gardere and Baton Rouge
Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3066 9128 3058 9099 3057 9099 3036 9111
      3041 9131
TIME...MOT...LOC 1339Z 196DEG 8KT 3046 9119
Special weather statement, Aug 17, 10:44 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1044 AM CDT FRI AUG 17 2018

LAZ061>064-171630-
Orleans LA-Upper St. Bernard LA-Upper Plaquemines LA-
Upper Jefferson LA-
1044 AM CDT FRI AUG 17 2018

...SPECIAL WEATHER STATEMENT...

At 1044 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Orleans to Terrytown. These storms
were nearly stationary and producing heavy rainfall.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
New Orleans, Timberlane, Belle Chasse, Harvey, Chalmette, Gretna,
Terrytown, Arabi and Lakefront Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2985 9006 3003 9008 3004 9004 3003 9003
      3004 9003 3004 8999 2984 8995
TIME...MOT...LOC 1544Z 284DEG 0KT 3002 9003 2991 9000

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:08 AM CDTSpecial Weather StatementLIXSaint Tammany37 min
Aug 17, 6:25 AM CDTAreal Flood AdvisoryLIXSaint Tammany, Washington55 min
Aug 17, 8:46 AM CDTSpecial Weather StatementLIXEast Baton Rouge29 min
Aug 17, 9:06 AM CDTAreal Flood AdvisoryLIXEast Baton Rouge, West Baton Rouge114 min
Aug 17, 10:23 AM CDTSpecial Marine WarningLIX67 min
Aug 17, 10:30 AM CDTSpecial Marine WarningLIX60 min
Aug 17, 10:44 AM CDTSpecial Weather StatementLIXOrleans46 min
Aug 17, 11:24 AM CDTSpecial Weather StatementLIXOrleans51 min
Aug 17, 11:32 AM CDTSpecial Marine WarningLIX43 min
Aug 17, 11:36 AM CDTSpecial Marine WarningLIX39 min
Aug 17, 11:38 AM CDTSpecial Marine WarningLIX67 min
Aug 17, 1:13 PM CDTSpecial Weather StatementLIXSaint James47 min
Aug 17, 2:18 PM CDTSpecial Weather StatementLIXLivingston42 min

Nearby

Flash Flood Warnings in Louisiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.